Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Caribou, ME

August 19, 2002Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 19, 2002, 12:26 AM EDT for Aroostook County, Maine. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 2002, 12:26 AM EDT (04:26 UTC)
Expired
Aug 19, 2002, 1:30 AM EDT
In force
64 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

What was reported inside it

TimeReportWhereRemark
Aug 19, 1:00 AM EDTHail 1.25Orient, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 4.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2002-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2002-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS51 KCAR 190426
SVRCAR
MEC003-190530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1225 AM EDT MON AUG 19 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 130 AM EDT...

* AT 1223 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH LARGE HAIL 13 MILES SOUTHWEST OF HAYNESVILLE. THE
  STORM WAS MOVING EAST AT 40 MPH.

* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 130 AM EDT...
    HAYNESVILLE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

$$

LAT...LON 4595 6838 4562 6836 4572 6788 4612 6798

NORCROSS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 8:00 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 18, 8:00 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
800 PM EDT SUN AUG 18 2002

...UPDATED
THUNDERSTORMS ARE CONTINUING TO FORM IN QUEBEC JUST WEST OF THE MAINE BORDER
AS A LOW LEVEL JET OF WARM AIR CONTINUES FLOW IN AHEAD OF THE COLD FRONT.
POPS WERE INCREASED UP TO 70 PERCENT ACROSS THE NORTH. THUNDERSTORMS
SHOULD TAPER OFF AROUND OR SOON AFTER MIDNIGHT.

.SYNOPSIS...A COLD FRONT WILL CROSS THE STATE EARLY TONIGHT...THEN HIGH
PRESSURE APPROACHING FROM THE MIDWEST WILL PASS SOUTH OF NEW ENGLAND ON
MONDAY. A WEAK COLD FRONT WILL PASS THROUGH MONDAY NIGHT...THEN A LARGER
HIGH PRESSURE SYSTEM WILL BUILD INTO NEW ENGLAND TUESDAY INTO WEDNESDAY. THE
HIGH WILL SLOWLY SINK SOUTH ON THURSDAY. ANOTHER HIGH WILL BUILD IN EARLY
FRIDAY PUSHING A COLD FRONT ACROSS FOLLOWED BY A RETURN TO DRY WEATHER.

.DISCUSSION...A COLD FRONT MOVING INTO WESTERN MAINE THIS AFTERNOON IS
RESULTING IN SOME STRONG THUNDERSTORMS ACROSS THE ST LAWRENCE VALLEY AND
MAINES WESTERN MOUNTAINS. SOME OF THESE STORMS WILL PROGRESS EAST EARLY
THIS EVENING PRODUCING GUSTY WINDS AND HEAVY DOWNPOURS IN A FEW SPOTS. THE
HEAVIEST STORMS WILL PROBABLY WANT TO RUN ALONG A LINE THROUGH CENTRAL AND
SOUTHERN AROOSTOOK COUNTY AND NORTHERN PENOBSCOT AND PISCATAQUIS COUNTIES
WHERE A PRE-EXISTING MOISTURE BOUNDARY REMAINS IN PLACE. LATER THIS
EVENING THE STORMS WILL TAPER OFF AS THEY ENCOUNTER DRYER AIR...THOUGH A
FEW STRONG CELLS MAY HOLD TOGETHER TO MAKE IT INTO WEST CENTRAL NEW
BRUNSWICK.

HIGH PRESSURE WILL BUILD SOUTH OF THE REGION TONIGHT AND MONDAY...THEN
ANOTHER HIGH WILL BUILD ACROSS THROUGH MID WEEK AFTER A WEAK COLD FRONT
MOVES THROUGH MONDAY NIGHT. TEMPERATURES WILL GENERALLY BE WARM THIS
COMING WEEK. HOWEVER...WEAK THERMAL TROUGHING IN THE EAST WILL LIMIT THE
WARMTH A BIT SO THE COMING WEEK WILL LIKELY BE NOT AS HOT AS LAST WEEK.

LATE IN THE WEEK ANOTHER COLD FRONT WILL CROSS THE AREA FOLLOWED BY HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK. THERE ARE SOME SIGNS THAT A
SIGNIFICANT WEATHER CHANGE MAY BE APPROACHING FOR THE END OF THE WEEK. BOTH
THE AVN/MRF AND ECMWF ARE SHOWING A STEEP RIDGE BUILDING IN THE WESTERN US.
ENERGY IS PROGGED TO CASCADE SOUTHEAST OFF THE RIDGE AND SUPPORT A LOW
FORMING NEAR THE GREAT LAKES. IF THESE TWO MODELS ARE RIGHT...AN EAST COAST
STORM MAY BRING SIGNIFICANT RAIN TO NORTHEASTERN NEW ENGLAND OVER THE
WEEKEND. THE CANADIAN MODEL HAS A SIMILAR THEME BUT IS A LITTLE UNSURE ABOUT
WHICH OF A COUPLE SHORTWAVES COMING OFF THE WESTERN RIDGE MAY CREATE THE
EAST COAST LOW. NEVERTHELESS...A TREND TOWARD COOLER AND WETTER WEATHER
APPEARS A GOOD POSSIBILITY NEXT WEEKEND.

COASTAL WATERS: NO HEADLINES.

.CAR...NONE.

MCB

In the hours before

Local storm report, Aug 18, 8:15 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
815 PM EDT SUN AUG 18 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520 PM    MADAWASKA                  ME   WIND DAMAGE
08/18/02  AROOSTOOK                       AT LEAST 4 TREES OF 14 INCH
                                          DIAMETER OR GREATER DOWN
                                          NUMEROUS POWER LINES DOWN

530 PM    ST. DAVID                  ME   WIND DAMAGE
08/18/02  AROOSTOOK                       BARN DOWN

535 PM    ST. DAVID                  ME   WIND DAMAGE
08/18/02  AROOSTOOK                       4 MILE STRETCH OF ROUTE 1
                                          CLOSED DUE TO TREES AND
                                          POWER LINES DOWN

538 PM    ST. DAVID                  ME   WIND DAMAGE
08/18/02  AROOSTOOK                       GATEWAY MOTEL SIGN BLOWN DOWN
Special weather statement, Aug 18, 10:35 PM EDT, 1 hour 51 minutes before
MEZ010-031-190330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1035 PM EDT SUN AUG 18 2002

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...

AT 1034 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER BLANCHARD. THE STORM WAS MOVING EAST
AT 35 MPH.

LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
    BLANCHARD...GREENVILLE AT 1035 PM EDT
    MONSON AT 1040 PM EDT
    GUILFORD AT 1050 PM EDT
    DOVER-FOXCROFT AT 1100 PM EDT
    BROWNVILLE JUNCTION AT 1115 PM EDT
    MILO AT 1120 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...UP TO A HALF INCH IN DIAMETER...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4550 6975 4512 6963 4520 6889 4556 6900

NOUHAN
NNNN

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 10:48 PM EDTSevere Thunderstorm WarningCARPiscataquis57 min
Aug 18, 11:37 PM EDTSevere Thunderstorm WarningCARPenobscot53 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.